Indiana, 2015Damaging Winds in Indiana, June 18, 2015
June 18, 2015 · NWS IND · 3 events in 3 counties and zones
After a dry first week to the month, strong to severe thunderstorms impacted central Indiana periodically throughout the remainder of June as the Ohio Valley remained in a generally unsettled weather pattern. A humid air mass remained across central and|southern Indiana from the 11th through the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a dry first week to the month, strong to severe thunderstorms impacted central Indiana periodically throughout the remainder of June as the Ohio Valley remained in a generally unsettled weather pattern. A humid air mass remained across central and|southern Indiana from the 11th through the 23rd. A series of storms from the 12th through the 18th dropped 4 to more than 8 inches of rainfall in northern Indiana. A west-east line of storms developed across central Illinois and expanded eastward into central Indiana on the afternoon of June 18th, producing a few damaging wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 18, 1:14 PM EST, 18 minutes earlier.
Area forecast discussion, Jun 18, 1:14 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
214 PM EDT THU JUN 18 2015
.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 354 AM EDT THU JUN 18 2015
UNSETTLED WEATHER CONTINUES ACROSS CENTRAL INDIANA AS AN UPPER
LEVEL RIDGE OVER THE SOUTHEAST...A FRONTAL SYSTEM LINGERING ACROSS
THE MIDWEST...AND THE APPROACH OF THE REMNANTS OF TROPICAL CYCLONE
BILL COMBINE TO MAKE FOR THUNDERSTORM CHANCES EACH DAY AND NIGHT
THROUGH EARLY NEXT WEEK. THE MOST CRITICAL OF THESE TIMES WILL BE
FRIDAY INTO SATURDAY AS THE BILL REMNANTS MOVE UP THE OHIO
VALLEY...POTENTIALLY BRINGING VERY HEAVY RAINFALL AND FLOODING TO
THE AREA.
&&
.NEAR TERM /REST OF TODAY/...
ISSUED AT 1033 AM EDT THU JUN 18 2015
1400Z UPDATE...MANY CHANGES TO THE FORECAST FOR THE FIRST HALF OF
THE DAY. MAINLY TO REMOVE POPS UNTIL LATER THIS AFTERNOON AND
ALLOW FOR CLEAR SKIES ACROSS THE SOUTH AS IS CURRENTLY BEING
DEPICTED...AND THEN THIS WILL BEGIN TO FILL BACK IN AS THE PESKY
BOUNDARY BEGINS TO DROP BACK SOUTHWARD AGAIN AND THIS TRIGGERS
RENEWED DEVELOPMENT FOR SHOWERS AND THUNDERSTORMS MAINLY LATER
THIS AFTERNOON AND EVENING. DEBATED ON WHETHER TO LOWER HIGH
TEMPERATURES TODAY BASED ON RECENT COOLER TRENDS...AND THE FACT
CLOUDS AND RAIN WILL BE MOVING IN A FEW HOURS AS WELL. HOWEVER
ULTIMATELY DECIDED THAT AS THE LOW LEVEL SOUTHWEST FLOW PICKS UP
THIS AFTERNOON AND BEGINS PUMPING EVEN WARMER AIR INTO THE
FORECAST AREA...THIS IS USUALLY WHAT ENDS UP BUSTING FOR THE
FORECASTER WHO CHOOSES TO DROP HIGH TEMPERATURES.
MADE SOME OTHER MINOR MODIFICATIONS TO THE FORECAST BASED ON
LATEST TRENDS AND NEAR TERM GUIDANCE. UPDATED FORECAST ALREADY
WENT OUT AROUND 945/1000 AM TIMEFRAME.
AND THE PREVIOUS DISCUSSION FOLLOWS...
CONDITIONS ARE QUIET ACROSS CENTRAL INDIANA THIS MORNING WITH A
LACK OF UPPER LEVEL SUPPORT AT THE MOMENT FOR PRECIPITATION...BUT
AN APPROACHING SHORTWAVE AHEAD OF THE BILL REMNANTS...AS WELL AS
POTENTIAL THUNDERSTORM ACTIVITY ALONG THE LINGERING FRONTAL SYSTEM
IN THE HEAT OF THE AFTERNOON...WILL NECESSITATE LIKELY POPS ACROSS
THE AREA THIS AFTERNOON. CANNOT ARGUE WITH THE SLIGHT RISK FOR
TODAY...BUT HYDRO CONCERNS CONTINUE TO BE THE MORE PRESSING ISSUE.
FLASH FLOOD GUIDANCE VALUES REMAIN RELATIVELY HIGH ACROSS MUCH OF
THE AREA SAVE FOR THE EXTREME NORTH AND NORTHEAST...AND THUS
EXPECT ANY FLASH FLOOD THREAT TO BE VERY LOCALIZED TODAY.
ON TEMPS...CONSENSUS NUMBERS APPEARED SLIGHTLY TOO WARM GIVEN
EXPECTED CLOUD COVER AND PRECIP TODAY.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ISSUED AT 354 AM EDT THU JUN 18 2015
FOCUS OF THE SHORT TERM IS ON THE IMPACTS OF THE BILL REMNANTS
WHICH APPEAR LIKELY TO MOVE UP THE MID MISSISSIPPI AND OHIO
VALLEYS FRIDAY INTO SATURDAY. MODELS HAVE CONTINUED TO TREND A BIT
FURTHER SOUTH AND WILL FOCUS HIGHEST POPS ACROSS THE SOUTHERN
FORECAST AREA DURING THIS TIME PERIOD...AS WELL AS INSERTING A
HEAVY RAIN MENTION. A BIT EARLY FOR A FLOOD WATCH ESPECIALLY GIVEN
THAT THE AREA IN QUESTION HAS BEEN AMONG THE DRIEST AREAS IN THE
STATE IN RECENT DAYS...BUT WILL ISSUE AN ESF TO HIGHLIGHT THE
THREAT AS WELL AS CONTINUING TO MENTION IN OTHER VENUES.
ON TEMPS...CONSENSUS NUMBERS APPEARED REASONABLE WITH MINOR
TWEAKS. PRECIP WILL HAVE EXTENSIVE IMPACTS ON MAX TEMPS ESPECIALLY
OVER THE NEXT COUPLE OF DAYS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ISSUED AT 214 PM EDT THU JUN 18 2015
A LARGE AREA OF UPPER LEVEL HIGH PRESSURE LOCATED OVER THE DESERT
SOUTHWEST WILL PUSH EASTWARD ACROSS THE SOUTHERN UNITED STATES
DURING THE PERIOD. THIS WILL RESULT IN FLOW VEERING FROM MORE
QUASI-ZONAL TO MORE NORTHWESTERLY AS THE SUBSEQUENT RIDGE PUSHES
INTO THE AREA TOWARDS THE END OF THE PERIOD. SEVERAL SHORT WAVES
WILL MOVE ACROSS CENTRAL INDIANA IN THIS FLOW...HELPING TO AID IN
THE UNSETTLED WEATHER PATTERN.
AT THE SURFACE...A FRONT OVER THE OHIO RIVER VALLEY SUNDAY NIGHT
WILL PUSH OFF TO THE EAST AS A SECONDARY FRONT MOVES IN FROM THE
NORTHWEST LATE MONDAY INTO TUESDAY. A LOW PRESSURE SYSTEM WILL THEN
MOVE IN FROM THE UPPER MIDWEST. HOWEVER THE MODELS ARE NOT IN
AGREEMENT AS TO THE TRACK OF THE LOW AT THIS TIME...WITH THE EURO
KEEPING CENTRAL INDIANA DRIER STARTING WEDNESDAY AFTERNOON THROUGH
THURSDAY. REGIONAL INITIALIZATION IS TRENDING MORE TOWARDS THE
GFS...WHICH CALLS FOR POPS THROUGH THE PERIOD. GFS LOOKS TO BE THE
BETTER SOLUTION AT THIS TIME...SO WILL NOT BE MAKING ANY CHANGES TO
THE INITIALIZATION.
SUPERBLEND TEMPERATURES LOOK GOOD THROUGH THE PERIOD WITH THE
AFTERNOON HIGHS IN THE MID TO UPPER 80S...WITH THE WARMEST
TEMPERATURES COMING ON THURSDAY TO END THE PERIOD. AT THIS
TIME...HEAT INDEX VALUES WILL HIT 100 DEGREES ACROSS MUCH OF SOUTH
CENTRAL INDIANA. OVERNIGHT LOWS WILL REMAIN STEADY IN THE UPPER 60S
TO LOW 70S.
&&
.AVIATION /DISCUSSION FOR 181800Z TAF ISSUANCE/...
ISSUED AT 1256 PM EDT THU JUN 18 2015
OUTSIDE OF CONVECTION...VFR CONDITIONS EXPECTED FOR 1ST HALF OF TAF
PERIOD...THEN MVFR.
LOW CLOUDS HAVE SCATTERED ALLOWING SUNSHINE...AND THIS HEATING IS
CREATING SCATTERED CONVECTION ACROSS ILLINOIS. CURRENT TRACK OF THIS
CONVECTION IS WEST OF KIND AND NEAR OR WEST OF KHUF/KLAF. HOWEVER IN
INCREASING INSTABILITY EXPECT ADDITIONAL SCATTERED CONVECTION TO
FORM THIS AFTERNOON.
SINCE BULK OF CONVECTION THAT IS HEADED TOWARD SITES IS NOT
ORGANIZED AM HESITANT TO GO ANYTHING HIGHER THAN VCTS THIS
AFTERNOON. WILL ADD TEMPO IF NECESSARY WHEN TRENDS BECOME CLEARER.
CONVECTION WILL WEAKEN THIS EVENING BUT UPPER LEVEL ENERGY WILL
CREATE MORE SHOWERS LATE EVENING INTO THE OVERNIGHT. THESE WILL
LIKELY LINGER INTO FRIDAY MORNING. WENT PREDOMINANT SHOWERS...WITH
MVFR CONDITIONS. THERE IS A CHANCE FOR IFR AROUND 12Z BUT CONFIDENCE
NOT HIGH ENOUGH TO ADD AT THIS TIME.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...NIELD
NEAR TERM...SMF
SHORT TERM...NIELD
LONG TERM...MMB/50
AVIATION...50
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 18, 4:07 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 AM EDT THU JUN 18 2015
INZ021-028>031-035>049-051>057-060>065-067>072-190915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
507 AM EDT THU JUN 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: STRONG TO SEVERE THUNDERSTORMS POSSIBLE. FLOODING WILL
CONTINUE ON SOME AREA WATERWAYS.
HAZARDS: LIGHTNING...HEAVY RAIN...FLOODING...AND DAMAGING WINDS.
TIMING: MAINLY THIS AFTERNOON AND EVENING.
DISCUSSION: STRONG THUNDERSTORMS WILL REMAIN A THREAT TONIGHT AS A
FRONTAL BOUNDARY AND VERY HUMID AIRMASS LINGER ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OUTLOOK: THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH EARLY NEXT
WEEK. TORRENTIAL RAINFALL PRODUCING LOCALIZED FLASH FLOODING IS
POSSIBLE WITH ANY STORM. REPEATED BOUTS OF HEAVY RAIN MAY LEAD TO
WORSENING FLOODING OF RIVERS AND STREAMS. A FEW SEVERE STORMS WILL
BE POSSIBLE THROUGH AT LEAST SATURDAY. DAMAGING WINDS WILL BE THE
MAIN SEVERE THREAT...ALTHOUGH LARGE HAIL AND ISOLATED TORNADOES
CAN NOT BE RULED OUT. STRONG TO SEVERE STORMS WILL REMAIN A
POSSIBILITY AT TIMES THROUGH EARLY NEXT WEEK. DANGEROUS CLOUD TO
GROUND LIGHTNING IS POSSIBLE WITH ANY STORM.
DISCUSSION: A FRONTAL BOUNDARY WILL REMAIN NEARBY THROUGH EARLY
NEXT WEEK. THE FRONT ALONG WITH OCCASIONAL UPPER WAVES WILL
INTERACT WITH A VERY WARM...MOIST AND UNSTABLE ATMOSPHERE FOR
PERIODIC CHANCES FOR THUNDERSTORMS. REMNANTS FROM TROPICAL STORM
BILL WILL ALSO FURTHER INCREASE THE THREAT FOR HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED AT TIMES THROUGH THE WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
NIELD
In the hours before
Special weather statement, Jun 18, 12:53 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EDT THU JUN 18 2015
INZ035-043-044-181830-
FOUNTAIN-PARKE-VERMILLION-
153 PM EDT THU JUN 18 2015
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN...NORTHWESTERN
PARKE AND CENTRAL VERMILLION COUNTIES UNTIL 230 PM EDT...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWPORT...OR 18 MILES SOUTHEAST OF
DANVILLE...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEWPORT...
LODI...
KINGMAN...
YEDDO...
TURKEY RUN STATE PARK...
WALLACE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3989 8754 4000 8754 4011 8711 3989 8709
3982 8753 3986 8754 3988 8754
TIME...MOT...LOC 1753Z 255DEG 22KT 3993 8744
50Special weather statement, Jun 18, 1:21 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EDT THU JUN 18 2015
INZ046-181845-
HENDRICKS-
221 PM EDT THU JUN 18 2015
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN HENDRICKS COUNTY UNTIL
245 PM EDT...
AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF DANVILLE...OR 21 MILES
SOUTHEAST OF CRAWFORDSVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DANVILLE...
BROWNSBURG...
PLAINFIELD...
LIZTON...
PITTSBORO...
AVON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3992 8633 3969 8633 3972 8669 3990 8669
TIME...MOT...LOC 1820Z 270DEG 22KT 3981 8662
50
Thunderstorm Wind, Hendricks
- When
- June 18, 1:32 PM EST
- Where
- Hendricks County, 0.47 mi NW of Montclair
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.834, -86.607
Multiple power poles were downed at the intersection of State Route 236 and County Road 500 North due to damaging thunderstorm wind gusts. Police and Fire departments responded. The wind and rain was strong, but no wind speed was reported.
Thunderstorm Wind, Putnam
- When
- June 18, 2:05 PM EST
- Where
- Putnam County, Roachdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 39.850, -86.800
Large tree limbs from a fairly healthy tree were downed due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Howard
- When
- June 18, 3:13 PM EST
- Where
- Howard County, Kokomo
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $750
- Reported by
- Public
- Coordinates
- 40.480, -86.130
A tree was downed due to thunderstorm wind gusts observed at 49 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 18, 2015$175,000 · EF1 · 33 events
- Flash Flooding and Flood in Kentucky, June 18 to 21, 2015$198,000 · 1.5 in hail · 37 events
- Tornado and Damaging Winds in Ohio, June 18, 2015$191,000 · EF1 · 8 events
- Hail and Damaging Winds in Ohio, June 18, 2015$102,000 · 60 kt wind · 40 events
- Hail and Damaging Winds in South Carolina, June 18, 2015$153,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 18 to 19, 2015$122,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Maryland, June 18, 2015$41,000 · 1.5 in hail · 37 events
- Tornadoes and Damaging Winds in Virginia, June 18, 2015$88,000 · EF0 · 18 events
- Flash Flooding and Hail in North Carolina, June 18, 2015$80,000 · 1 in hail · 15 events
- Hail and Damaging Winds in West Virginia, June 18, 2015$105,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 18, 2015$66,000 · 1 in hail · 15 events
- Flash Flooding and Damaging Wind in Illinois, June 18, 2015$50,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585719, 585720, 585721.